WHY med­i­ca­tions MAT­TER

Think your meds may be be­hind your ex­pand­ing waist­line? You could be right – take a look at some of the com­mon cul­prits be­hind weight gain, and find ex­pert so­lu­tions for man­ag­ing your med­i­ca­tions and your mid­dle

Diabetic Living - - Slim-down Special -


Thanks – or rather, no thanks! – to the im­pact they have on your hor­mones, both in­sulin and sulpho­ny­lureas used to treat type 2 can lead to weight gain, says nurse prac­ti­tioner Gi­u­liana Mur­fet. In ad­di­tion, peo­ple with in­sulin-man­aged di­a­betes can ex­pe­ri­ence weight gain if they fre­quently over­cor­rect hy­po­gly­caemia.


The best way to com­bat this type of weight gain is to go back to ba­sics by ad­just­ing your diet and mov­ing more. “Min­imise your in­take of salt, sugar and sat­u­rated fat, as well as take­away and pro­cessed foods,” ad­vises di­eti­tian Aloysa Houri­gan. Keep your­self feel­ing fuller for longer with low-GI foods – think lean pro­teins, whole­grains, fresh ve­g­ies and fruit, and low-fat dairy. Look for op­por­tu­ni­ties to move be­yond struc­tured ex­er­cise. Gar­den­ing, do­ing house­work, get­ting off the bus one stop ear­lier – ev­ery bit counts! And aim to stick to 15g of fast-act­ing car­bo­hy­drates when treat­ing lows.


Beta-block­ers, which are taken to man­age high blood pres­sure, can re­duce your body’s abil­ity to burn kilo­joules. In ad­di­tion, they can slow your heart rate, which de­pletes en­ergy lev­els.


Re­duc­ing your salt in­take is a great way to re­duce your need for beta-block­ers. Why? Be­cause “high-salt di­ets in­crease blood pres­sure, forc­ing your heart to work harder”, ex­plains GP Dr Brian Mor­ton. Also, try slow­ing your breath­ing to 10 breaths per minute. Ac­cord­ing to re­search, do­ing this for 15 min­utes ev­ery day can lower your blood pres­sure, which may in turn re­duce your need for med­i­ca­tion.


“Oral steroids – which are used to treat con­di­tions such as asthma and rheuma­toid arthri­tis – can cause weight gain by in­creas­ing ap­petite,” ex­plains phar­ma­cist Dr John Bell. In ad­di­tion to an ex­pand­ing waist­line, tell­tale signs of steroid-re­lated weight gain

in­clude fat de­posits around your face and the back of your neck.


• For asthma To ward off asthma-in­duc­ing dust mites, reg­u­larly wash your sheets, sweep your floors, and vac­uum car­pets. Tackle any mould in­fes­ta­tions you find around the house, as mould spores can in­ten­sify asthma symptoms, warns Dr Mor­ton. Ad­di­tion­ally, cer­tain chem­i­cals – such as sul­phites and tar­trazine – that are found in some foods can trig­ger asthma at­tacks.

Try elim­i­nat­ing them for sev­eral months be­fore rein­tro­duc­ing them one at a time to see if they are be­hind the asthma at­tacks.

• For arthri­tis: Stud­ies sug­gest that eat­ing gin­ger and cur­cumin (the ac­tive in­gre­di­ent in turmeric) can help to ease the pain and in­flam­ma­tion of arthri­tis, so try adding these del­ish win­ners to your next meal.


Many peo­ple who take

Se­lec­tive Sero­tonin Re­up­take In­hibitor (SSRI) an­tide­pres­sants re­port weight gain. Ac­cord­ing to US re­search, this weight in­crease, along with an ad­verse ef­fect on glu­cose me­tab­o­lism, ex­plains why peo­ple tak­ing SSRIs have a higher risk of de­vel­op­ing type 2 di­a­betes.


“En­sur­ing that your BGLs don’t drop can help to sta­bilise your mood, and pro­mote feel­ings of calm,” ex­plains Dr Mor­ton. Ex­er­cise also has mood-boost­ing prop­er­ties, so aim to move for at least 30 min­utes a day – to find in­spi­ra­tion on achiev­ing this, turn to page 80.


Cer­tain med­i­ca­tions used to treat headaches – in­clud­ing ibupro­fen, which is a com­mon in­gre­di­ent in over-the-counter headache tablets – can cause weight gain in some peo­ple. This is be­cause these med­i­ca­tions can stim­u­late the hunger hor­mones that in­crease your ap­petite.


Iden­ti­fy­ing what it is that trig­gers your headache – such as eat­ing cer­tain foods – can help you get ahead of the need to take tablets, says Dr Mor­ton. Drink­ing chamomile tea can also re­lieve the mus­cle spasms that char­ac­terise mi­graines.

Newspapers in English

Newspapers from Australia

© PressReader. All rights reserved.